Thunderstorm Wind, Oldham
- When
- July 9, 8:13 PM CST
- Where
- Oldham County, 28.35 mi NW of Adrian
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 35.580, -103.010
During the afternoon hours of the 9th some storms formed over the Raton Mesa in southern CO. These storms moved south to southeast into NM where they grew into a mesoscale convective system.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
During the afternoon hours of the 9th some storms formed over the Raton Mesa in southern CO. These storms moved south to southeast into NM where they grew into a mesoscale convective system. This far eastern part of this system entered the far western Texas Panhandle where it put down a wind gust of 64 mph in Oldham County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jul 9, 5:18 PM CST, 2 hours 55 minutes earlier.
Area Forecast Discussion National Weather Service Amarillo TX 618 PM CDT Tue Jul 9 2024 ...New UPDATE, AVIATION... .UPDATE... Issued at 618 PM CDT Tue Jul 9 2024 Showers and storms continue to move slowly east/southeast across the higher terrain into the plains of New Mexico. Shower/storm activity is a bit more widespread than hi-res model guidance has suggested throughout the day today. Have slightly modified PoPs based on radar trends and expected evolution of the convection through the evening hours. Otherwise the rest of the forecast through tonight remains on track. Muscha && .SHORT TERM ... (This evening through Wednesday night) Issued at 204 PM CDT Tue Jul 9 2024 What remains of today as well as tomorrow could be our best chances for showers and thunderstorms for this week mostly thanks to the still present northwesterly flow seen in the upper-levels. This flow will aid in moving any convection started off the southern Rockies over the Western Panhandles for this evening and Wednesday. Despite the decent northwesterly flow, however, chances are still rather limited with latest CAMs seeing best chances for isolated storms until late this evening. Severe potential is not that great either, with most CAMs seeing less than 100o J/kg of MLCAPE. Still a severe wind gust can not be fully ruled out, especially if the inverted V soundings the RAP is presenting comes to fruition. Rather, the better chances may follow Wednesday afternoon with models seeing a short-wave move through and act as a boundary for the day. As it stands latest CAMs are seeing the potential for showers around and south of I-40 with guidance seeing POPs around 20 to 30% for the afternoon and evening. Severe potential is better in terms of MLCAPE with most models seeing 1000 to 2000 J/kg present across I-40 and south. However, the shear is not the greatest with only a handful of models seeing effective bulk shear near 20kt. Once again the main threat may be more on the wind side of things with the sounding and DCAPE suggest a severe wind gust can not be ruled out from a collapsing thunderstorm. Otherwise, drier conditions look to follow in the overnight as models see the stronger upper-level high begin to move in. As for temperatures, look for them to be on the rise today and tomorrow with most locations returning to the low to mid 90s both afternoons. Scoleri && .LONG TERM ... (Thursday through next Monday) Issued at 204 PM CDT Tue Jul 9 2024 Warm and dry will likely be the main themes clear into the next week as many models see the strong 500mb high pressure system shift east and place the Panhandles underneath it clear through Monday. This will cause the upper-level flow to shift to a more northerly to near stagnate flow which will make it hard for anything that develops off the western mountain ranges to move through. The only exception may be Thursday, when flow could still be strong enough in afternoon. However, confidence in such a outcome is not high given that would require high dewpoints to hold, which not many models are expecting. Otherwise, the main issue for what remains of the week will be the continue rising temperatures. As it stands, all locations will look to be in the mid to upper 90s as early as Friday, with chances at triple digits getting better as we head into the weekend. Scoleri && .AVIATION... (00Z TAFS) Issued at 618 PM CDT Tue Jul 9 2024 Showers/storms will be possible for KDHT at the beginning of this TAF cycle. Storms may reach as far east as KAMA, but confidence is not high enough to mention, will amend if storms look to move closer to the terminal. Otherwise, winds will remain pretty light around 10 kts or less during this TAF issuance. Outside of any storms moving over the terminals, VFR conditions are expected at the sites. Muscha && .PRELIMINARY POINT TEMPS/POPS... Amarillo TX 65 94 64 94 / 20 30 20 10 Beaver OK 63 96 64 97 / 0 10 0 0 Boise City OK 59 91 60 93 / 20 10 0 0 Borger TX 67 99 67 100 / 10 20 10 10 Boys Ranch TX 64 95 64 96 / 30 30 20 10 Canyon TX 64 92 61 92 / 20 30 20 10 Clarendon TX 66 94 65 94 / 0 30 10 10 Dalhart TX 59 93 59 94 / 30 20 10 0 Guymon OK 61 94 61 97 / 10 10 0 0 Hereford TX 64 94 62 94 / 30 30 20 10 Lipscomb TX 65 96 65 98 / 10 20 10 0 Pampa TX 64 94 64 94 / 10 30 10 10 Shamrock TX 66 95 65 96 / 0 30 0 10 Wellington TX 67 96 66 97 / 0 20 10 10 && .AMA WATCHES/WARNINGS/ADVISORIES... TX...None. OK...None. && SHORT TERM...11 LONG TERM....11 AVIATION...05
Hazardous Weather Outlook National Weather Service Amarillo TX 209 PM CDT Tue Jul 9 2024 OKZ001>003-TXZ001>020-317-100715- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 209 PM CDT Tue Jul 9 2024 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...This Afternoon and Tonight. Potential for showers and isolated thunderstorms later this evening that could drag into the overnight. Chances of severe are low at this time, but a severe wind gust can not be fully ruled out. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Showers and thunderstorms remain possible across the southern portions of the Panhandles Wednesday afternoon and evening. Potential is present for a storm to turn strong to severe with main threat being winds. Otherwise, dry and warm conditions are expected to hold through Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
Special Weather Statement
National Weather Service Amarillo TX
838 PM CDT Tue Jul 9 2024
TXZ011-016-100230-
Deaf Smith TX-Oldham TX-
838 PM CDT Tue Jul 9 2024
...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN OLDHAM AND WESTERN
DEAF SMITH COUNTIES THROUGH 930 PM CDT...
At 837 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles north of Glenrio to Grady. Movement
was southeast at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Simms, Glenrio, and Bootleg.
This includes Interstate 40 between mile markers 1 and 17.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3528 10304 3538 10287 3511 10260 3475 10259
3475 10304
TIME...MOT...LOC 0137Z 329DEG 24KT 3536 10295 3512 10311 3481 10328
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
MuschaThe Cannon AFB radar (KFDX), 119 km away, was scanning. The volume nearest the first event began at 02:14 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, July 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1198371.